Kansas, 2008

Damaging Wind in Kansas, August 4, 2008

August 4, 2008 · NWS TOP · 1 event in 1 county or zone

Isolated thunderstorms developed along a cold front just south of the Kansas-Nebraska border. Storms for the most part produced only brief heavy rainfall, but one cell over Marshall County produced a sixty mile per hour wind gust which uprooted an eighteen inch diameter tree.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

Isolated thunderstorms developed along a cold front just south of the Kansas-Nebraska border. Storms for the most part produced only brief heavy rainfall, but one cell over Marshall County produced a sixty mile per hour wind gust which uprooted an eighteen inch diameter tree.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Aug 4, 5:44 PM CST, 51 minutes earlier.

Area forecast discussion, Aug 4, 5:44 PM CST, 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
644 PM CDT MON AUG 4 2008

.UPDATE...

UPDATE FOR THE 00Z TAFS.

&&

.DISCUSSION...

SEE PREVIOUS DISCUSSION.

&&

.AVIATION...

23Z SFC ANLYS INDCD SFC CDFNT FM ARND KFNB TO KCNK. NOT EXPECTING
TOO MUCH OF A SWD SHIFT TO THE FNT THIS EVNG AND WE SHLD CONT WITH SRLY
LO LVL FLOW AT ALL TAF SITES THROUGH THE NIGHT. A COUPLE OF SFC-
BASED TSRA DVLPD ALNG THE FNT THIS AFTN IN A DEEPLY MIXED
ATMOSPHERE TO OUR W...BUT WITH BOUNDARY LAYER COOLING THRU THE
EVNG...SHLD SEE A SHIFT IN ANY ACTIVITY TO THE NORTH AND WL CONT
WITH A DRY FORECAST FOR THE TERMINALS. SFC FNT WILL MOVE THROUGH
MKH ARND 14Z AND TOP/FOE ARND 15Z. VFR CONDS ARE EXPECTED THRU THE
PERIOD WITH NO LO CLDS OR PRECIP EXPECTED WITH THE FNT THRU 00Z
WED.

&&

.PREV DISCUSSION... /ISSUED 411 PM CDT MON AUG 4 2008/

DISCUSSION...

THE 21Z WATER VAPOR SATELLITE IMAGERY ALONG WITH PROFILER DATA
SHOWED A BROAD UPPER RIDGE CENTERED ACROSS NORTHERN AR. MID LEVEL
MOISTURE WAS ADVECTING AROUND THE NORTHERN EDGE OF THE 5H RIDGE. AS
A RESULT SOME ISOLATED SHOWERS AND THUNDERSTORMS HAVE DEVELOPED
ACROSS NORTH CENTRAL AND NORTHEAST KS.

THE 21Z SFC MAP SHOWED AN OFB EXTENDING ACROSS SOUTHERN NE EXTENDING
WESTWARD INTO EAST CENTRAL CO. THE COLD FRONT EXTENDED FROM
NORTHWEST IA...WEST-SOUTHWEST ACROSS CENTRAL NE...INTO NORTHEAST CO.

ELEVATED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE TONIGHT ACROSS
THE NORTHERN CWA. SFC BASED STORMS MAY DEVELOP IN RESPONSE TO
UPSLOPE FLOW ACROSS WESTERN NE AND EASTERN CO. SOME OF THESE STORMS
MAY MOVE EAST INTO THE NORTHERN COUNTIES OF THE CWA LATER TONIGHT.

A 5H TROUGH DIGGING SOUTHEAST FROM THE PACIFIC NORTHWEST INTO THE
NORTHERN PLAINS AND MIDWEST WILL CAUSE THE SFC COLD FRONT TO PUSH
SOUTHWARD ACROSS THE CWA ON TUESDAY. AHEAD OF THE FRONT HIGHS WILL
REACH TO AROUND 100 DEGREES AND WITH DEEP MOISTURE IN PLACE HEAT
INDICES WILL REACH THE 105 TO 110 DEGREE RANGE SOUTH OF THE KS
TURNPIKE. HIGHS NORTH OF THE BOUNDARY WILL ONLY REACH THE UPPER 80S
TO MID 90S WITH NORTHEAST SFC WINDS AND PARTLY TO MOSTLY CLOUDY
SKIES.

BOTH THE GFS AND NAM SHOW AN MCV DEVELOPING IN RESPONSE TO
CONVECTION ACROSS THE HIGH PLAINS THIS EVENING. THE MCV WILL MOVE
EAST-SOUTHEAST ACROSS THE STATE DURING TUESDAY. SFC CONVERGENCE
AHEAD OF THE BOUNDARY AND LIFT AHEAD OF THE MCV WILL CAUSE ISOLATED
TO SCATTERED THUNDERSTORMS TO DEVELOP ACROSS MUCH OF THE CWA DURING
THE AFTERNOON HOURS. THE NAM SHOWED ABOUT 3,000 TO 4,000 ML CAPE
DEVELOPING ACROSS EAST CENTRAL KS TUESDAY AFTERNOON. THUS THERE MAY
BE SOME PULSE SEVERE THUNDERSTORMS POSSIBLE...WITH DAMAGING WINDS
BEING THE PRIMARY HAZARD

WG

FRONTAL BOUNDARY WILL LAY ACROSS THE SOUTHERN PORTIONS OF KANSAS
TUESDAY NIGHT. A SHORTWAVE WILL MOVE SOUTHEAST ACROSS THE CWA IN THE
EVENING HOURS. SHOWERS AND THUNDERSTORMS SHOULD FIRE ALONG THE FRONT
INITIALLY THEN WITH ISENTROPIC LIFT OVER THE FRONTAL ZONE EXPECT TO
SEE MORE STORMS DEVELOP ACROSS THE CWA THROUGH THE OVERNIGHT HOURS.

WEDNESDAY...DEPENDING ON PLACEMENT OF THE FRONTAL ZONE WHICH COULD
LIKELY BE ACROSS PARTS OF THE CWA WILL SEE ANOTHER ROUND OF
CONVECTION FIRING NEAR THE FRONTAL ZONE IN THE AFTERNOON HOURS. THE
AIRMASS NEAR THE FRONTAL ZONE BECOMES UNSTABLE IN THE AFTERNOON INTO
THE OVERNIGHT HOURS WEDNESDAY NIGHT. SHEAR INCREASES AS WELL ALONG
AND NORTH OF THE FRONTAL ZONE SO COULD SEE SOME ISOLATED SEVERE
STORMS. ISENTROPIC LIFT INCREASES WITH THE LOW LEVEL JET AROUND 30
TO 35 KTS WEDNESDAY NIGHT INTO THURSDAY MORNING. ANOTHER WAVE EJECTS
SOUTHEAST IN THE NORTHWEST FLOW AS WELL WEDNESDAY NIGHT THEN MOVES
OUT OF THE CWA THURSDAY MORNING. THUS WILL GO WITH HIGHEST POPS
WEDNESDAY AND WEDNESDAY NIGHT.

FOR THE REST OF THE PERIOD FROM THURSDAY NIGHT THROUGH THE WEEKEND
THE NORTHWEST FLOW WILL CONTINUE THROUGH THE PERIOD WITH SOME
RIDGING FORECAST ON THE NEW 12Z RUN OF THE ECMWF FOR THE SUNDAY AND
MONDAY PERIOD. THE NEW EC BRINGS A FRONTAL BOUNDARY BACK ACROSS
NEBRASKA AND KANSAS AS A SHORTWAVE TROUGH MOVES ACROSS THE CENTRAL
PLAINS. PRIOR TO THIS IN THE THURSDAY THROUGH SATURDAY PERIOD THE
NORTHWEST FLOW AND A PERSISTENT BOUNDARY IN THE STATE WOULD SUGGEST
KEEPING A CHANCE FOR THUNDERSTORMS EACH NIGHT AND MORNING AS LIKELY
TO SEE MCS DEVELOPMENT SOMEWHERE ACROSS KANSAS OR NEBRASKA DURING
THE PERIOD. TEMPERATURES WILL BE COOLER THROUGH THE EXTENDED PERIOD
AS WELL WITH HIGHS GENERALLY IN THE 80S. LOWERED HIGHS SOME ON
WEDNESDAY THROUGH FRIDAY FROM PREVIOUS FORECAST.

53

&&

.TOP WATCHES/WARNINGS/ADVISORIES...

EXCESSIVE HEAT WARNING UNTIL 8 PM MONDAY FOR KSZ022-KSZ023-
KSZ024-KSZ026-KSZ035-KSZ036-KSZ037-KSZ038-KSZ039.

EXCESSIVE HEAT WARNING UNTIL 8 PM TUESDAY FOR KSZ040-KSZ054-
KSZ055-KSZ056-KSZ058-KSZ059.

HEAT ADVISORY UNTIL 8 PM MONDAY FOR KSZ009-KSZ010-KSZ011-KSZ012-
KSZ021-KSZ034.

&&

BOUSTEAD
Hazardous weather outlook, Aug 4, 4:36 AM CST, 13 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
536 AM CDT MON AUG 4 2008

KSZ008>012-020>024-026-034>040-054>056-058-059-051045-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
536 AM CDT MON AUG 4 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

HOT AND HUMID CONDITIONS CONTINUE TODAY...WITH HEAT INDICES
EXPECTED IN THE 103 TO 109 DEGREE RANGE THIS AFTERNOON.

THERE IS A CHANCE FOR THUNDERSTORMS MAINLY NORTH OF INTERSTATE 70
AFTER MIDNIGHT AS A FRONT MOVES INTO THE AREA.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS WILL BE POSSIBLE ACROSS THE ENTIRE OUTLOOK AREA
THROUGH THURSDAY AS A FRONTAL BOUNDARY STALLS OVER THE STATE.
AFTER A POSSIBLE REPRIEVE ON FRIDAY...THUNDERSTORMS ARE AGAIN
POSSIBLE ACROSS THE AREA THROUGH THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD NOT BE NEEDED TODAY OR TONIGHT.

KC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Marshall

When
August 4, 6:35 PM CST
Where
Marshall County, 1 mi NNE of Oketo
Measured
60 kt (69 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.983, -96.593

An eighteen inch diameter tree was uprooted.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2008Every state in 2008This day in weather historyWarnings in Kansas, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 131304.